Coumadin-Induced Skin Necrosis

Janice M. Beitz, PhD, RN, CS, CNOR, CWOCN

Disclosures

Wounds. 2002;14(6) 

In This Article

Historical Background

Coumadin (Bristol-Myers Squibb, New York, NY) was first introduced in 1941. Warfarin-induced skin necrosis was described by Flood and colleagues[1] who reported a case of a gangrenous breast but erroneously believed it was due to an underlying coagulopathy and not the drug therapy.[2,3] In 1954, Verhagen described a series of 13 patients on dicumarol who developed necrosis, but he incorrectly suggested the necrosis was associated with the underlying disease being treated when in fact it was complicated by a thrombosis and dicumarol therapy.[4] Kipen first correctly ascribed the gangrenous skin changes to anticoagulant therapy.[5]

CISN is known by several names: WISN, coumarin-congener-associated skin necrosis, and warfarin dermal gangrene. Important to note is that coumarin is the parent compound for several anticoagulants (i.e., sodium warfarin [Coumadin], bishydroxycoumarin [dicoumarol]). Coumarin itself is not an anticoagulant; therefore, calling the condition by that name is somewhat of a misnomer.[6]

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....